Asymmetrical Smile from Filler Injections on Nasolabial Folds

I just had filler injected on my nasolobial area yesterday. Is it normal for my smile not to be symmetrical for the first few days? By non-symmetrical, I mean my left cheek is higher than my right when i smile. Will this eventually resolve on its own?

Doctor Answers (8)

Asymmetry after Facial Fillers: Radiesse, Perlane, Restylane, or Juvederm

+2

There are two explanations for assymetry immediately after facial filler injections:  These can occur from the numbing medication used or from localized swelling post injection.  Both should resolve with time as there are very few, and rare, causes of permanent deformity.


Los Angeles Plastic Surgeon
5.0 out of 5 stars 47 reviews

Give your filler injections several days to settle before you get worried

+2

Hairbandrose,

You say you just had the injections yesterday. Give it several days (sometimes up to 2 weeks) to completely settle. This gives time for the swelling to resolve and the tissues to settle.

Most times, you will be surprised how nicely it resolves. If there is still some asymmetry after that, it is usually just a matter of injecting a small amount on the smaller side to even it out.

Good luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 56 reviews

It depends on the filler

+1

The Aysmmetry can be caused by several different factors:

  1. The injection technique
  2. The filler's properties

Depending on how much bruising/bleeding/swelling you experienced from the injection itself, this can affect or distort your smile. However, this should generally resolve withing one week. If the injection was directly into a muscle or nerve this can take longer but most fillers tend to resorb and you would see an improvement over time

Depending on the properties of the filler, you may observe several different results.

  1. For example is it a permanent or temporary/longterm filler?
  2. What is the chemical composition?
  3. What layer if the face is it recommended?

Permanent fillers can have permanent effects and despite the obvious benefits, this is one of the reasons that doctors are reluctant to use them.

Collagen products are mixed with an anesthetic that can make a muscle weak but this generally dissapates after 2-3 hours and should be injected more superficially. Evolence is a newer porcine collagen product which causes little bruising but can cause some firmness which may be felt but not necessarily visible. It also should be more superficial and not necessarily interfere with your smile unless alot was injected.

Radiesse is a product composed of two primary materials, one of which takes about 3 months to absorb. This can cause some distortion which wil resolve at that point in time.

Hyaluronic products (Restylane, Juvederm, Perlane, Hylaform, Captique, Prevelle, etc) are water attracting substances (hydrophilic) which can intially feel firm but generally soften over several days as they draw in water; think of a sponge soaking up water. If any of these have been injected in excess of your desires, they can be diminished using an enzyme hyaluronidase (skin test recommended).

So it really depends.........I hope this helped

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

You might also like...

It is usually normal. The asymmetry may resolve on its own.

+1

You may still be experiencing some inflammation, edema or fluid retention in one cheek more than the other, which can take several days to resolve. This kind of initial asymmetry is more likely to occur if your provider first injected local anesthetic into the nasolabial areas. You may also now be more aware of some pre-existing asymmetry, as most of us are not perfectly symmetrical when we smile. Nonetheless, after 2 weeks, your provider should be able to make any necessary adjustments as needed.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 4 reviews

Give it some time

+1

After facial filler injections there can be a small amount of swelling which can produce some assymetries. Fortunately this will resolve but it can take up to a week or slightly longer. If things still don't look quite right after about a week, I would return to the physician who performed your injections and discuss it with them. At worst, if you had hyaluronic acid injections, you can inject hyaluronidase and dissolve the injection.

D.J. Verret, MD
Dallas Facial Plastic Surgeon
4.0 out of 5 stars 12 reviews

Wait for few days, either more fillers or Hyaluronidase

+1

One day following injection is still early. It usually takes several days for Hyaluronic acid based products to settle and get a final volume and appearance.

The good news is that mild asymmetry is treated by injection of more filler on one side. If more injections are not desired, the use of hyaluronidase enzyme helps to dissolve some of the filler volume.

Hisham Seify, MD, PhD, FACS
Orange County Plastic Surgeon
5.0 out of 5 stars 4 reviews

Time resolves most asymmetry

+1

I would advise letting a week or two go by before making any judgements. You could have swelling that is asymmetrical, swelling related to a nerve block you may have had or some bruising. There is no need to panic as most asymmetry problems resolve once the swelling has gone down.

If it persists, your surgeon can advise you of ways to correct the problem. Your surgeon is personally invested in you having a good result so return to the office in about a week for reevaluation. Good luck in your recovery.

Francisco Canales, MD
Santa Rosa Plastic Surgeon
5.0 out of 5 stars 11 reviews

Fillers and folds

+1

It is not uncommon to have differential swelling. It is also common for cheeks to be a bit different...that is normal. If you still find it a problem then contact your doctor for follow-up.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.